Difficulty Urinating After BA This Afternoon?

I just had my BA this AM and this afternoon I noticed I was having difficulty urinating. My bladder is full and I feel the sensation, but its almost like I have to will myself to go. Can this be related to the pain meds?

Doctor Answers (10)

Difficulty Urinating After BA This Afternoon?

+1

The usage of narcotics during and after surgery can cause dysuria.  sometimes a temporary catheter is placed to alleviate this problem or sometimes medication is given. Either way it will not be a permanent problem.


Baton Rouge Plastic Surgeon
5.0 out of 5 stars 4 reviews

Difficulty Urinating After BA This Afternoon?

+1

This can occur due to narcotic pain meds given during or after surgery. You may wind up needing a catheter placed, either a single time or left in for a day. All the best. 

Jourdan Gottlieb, MD
Seattle Plastic Surgeon
4.5 out of 5 stars 31 reviews

Difficulty urinating after breast augmentation.

+1

You do not state what kind of anesthesia was used. Urinary retention can happen after anesthesia or postoperative narcotic pain medication. I personally noticed this when I prescribed Demerol postop. You need to return to your surgeon and have a catheter placed into your bladder for a day. Also, have him/her change your pain meds. Good luck. 

George Marosan, MD
Bellevue Plastic Surgeon
5.0 out of 5 stars 10 reviews

You might also like...

Urinary Retention Probably Related To Anesthetic

+1

Your urinary retention was most likely due to the anesthetic agent used in your augmentation rather than your pain meds.  If your bladder becomes overly stretched, it may lose its muscle tone and you may need an indwelling catheter for 24 hours.

John Whitt, MD
Louisville Plastic Surgeon
5.0 out of 5 stars 2 reviews

Difficulty urinating after surgery

+1
This problem can be a consequence of anesthesia. You should call your plastic surgeon and, if it doesn't resolve in a couple of hours, you may need to be catheterized.

Robert L. Kraft, MD
New York Plastic Surgeon
5.0 out of 5 stars 11 reviews

Uncommon but it happens

+1

After anesthesia urinary retention can certainly occur.  Call your surgeon so he can tell you what best to do.  Often a catheter is temporarily placed to relieve the pressure and then all is fine.  Hopefully this can be done in your doctor's office but if they are closed an Emergency Room visit may be needed.    Good luck and feel better!

Evan Sorokin, MD
Cherry Hill Plastic Surgeon
4.5 out of 5 stars 38 reviews

Urinary Retention Following Breast Augmentation

+1

Urinary retention is not uncommon after surgery. It can be caused by the general anesthetic given during surgery and can also be aggravated by any oral narcotics.  When this occurs, the bladder becomes overly distended making it difficult for patients to urinate normally.  The treatment is to have a temporary catheter placed to relieve the pressure, and this typically resolves the problem.  This can be done at a med center, but It is typically performed at the surgery center where you had your surgery performed.  Good luck to you.

Steven L. Ringler, MD, FACS
Grand Rapids Plastic Surgeon
5.0 out of 5 stars 26 reviews

Anesthesia and Pain Meds Can Cause Urinary Retention after Breast Augmentation

+1

Anesthesia and Pain Meds Can Cause Urinary Retention after Breast Augmentation and make it difficult to urinate.  If the problem persists for several hours you may need catheterization.  Kenneth Hughes, MD Los Angeles, CA

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 209 reviews

Difficulty Urinating After BA - Try To Relax on the toilet

+1

Absolutely. Difficulty urinating can also be caused by general anesthesia. It’s a good sign that you are still feeling when your bladder gets full, because if you didn’t that would be much more serious. If you have trouble going, don’t force it – just relax on the toilet and give it some time. Another trick is to sit in a bathtub with warm water (high enough that it covers your lower abdomen, but low enough that your upper body or incisions are not submerged) and just urinate in the water. Then, rinse off afterward. This may sound odd but it is sterile. Then, rinse with fresh water and dry. If your compression garment gets wet, use a hairdryer to dry it. Usually, this goes away on its own but if it doesn’t or you have serious concerns about it, please speak to your surgeon.

The best of luck!

Jerome Edelstein, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 59 reviews

Pain medication and difficulty urinating

+1

Pain medication and anesthesia can cause difficulty urinating. If you have not urinated for 8 hrs after surgery you will need to get catheterized either in the ER or at your doctors office.

 

Good luck

Tal T. Roudner, MD, FACS
Coral Gables Plastic Surgeon
5.0 out of 5 stars 80 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.